Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Albuquerque, NM

September 13, 2002Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 13, 2002, 3:16 PM MDT for Chaves County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2002, 3:16 PM MDT (21:16 UTC)
Expired
Sep 13, 2002, 4:15 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS55 KABQ 132116
SVRABQ
NMC005-132215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT FRI SEP 13 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 415 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  REPORTED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MESA...
  OR ABOUT 38 MILES NORTH OF ROSWELL...MOVING SOUTH AT 15 MPH.
  AT 236 PM MDT LAW ENFORCEMENT HAD REPORTED A TORNADO FROM
  THIS THUNDERSTORM WHEN IT WAS NEAR MESA. 

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN CHAVES COUNTY 

LAT...LON 3400 10487 3372 10486 3371 10442 3399 10452

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:30 AM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Sep 13, 4:30 AM MDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 AM MDT FRI SEP 13 2002

CENTER OF UPPER TROUGH HAS NOT MOVED MUCH SINCE THIS TIME YESTERDAY
WITH TROUGH AXIS STILL NORTHWEST OF THE 4 CORNERS. MODELS SIMILAR IN
HANGING AXIS BACK AND BRINGING IT ACROSS THE CWA IN TWO PIECES. THE
FIRST ONE TODAY...WHICH WILL PRODUCE ANOTHER ROUND OF CONVECTION.
COULD BE AS POTENT AS YESTERDAY. MAIN CONCERN WILL STRAIGHT LINE WIND
POTENTIAL AS MID LAYERS CONTINUE TO DRY OUT. ALSO...HAIL AND
ROTATING SUPERCELLS WILL BE A GREATER THREAT ACROSS THE EAST LATE
THIS AFTERNOON INTO THE EVENING HOURS WHEN SURFACE HEATING AND SHEAR
PROFILES ARE MAXIMIZED. CONVECTION SHOULD START OUT FIRST OVER THE
NORTHWEST AND NORTHERN MOUNTAINS AND SPREAD EAST AS WAS THE CASE
YESTERDAY. THERE WILL BE PLENTY OF SUNSHINE THROUGH THE MORNING HOURS
AND DEWPOINTS WILL BE SLOW IN MIXING OUT. WOULD SUSPECT SW ZONES TO
HAVE THE LOWEST POPS WITH A GRADUAL INCREASE AS WE GO NORTH AND EAST.
TEMPS TODAY A LITTLE COOLER ACROSS THE NORTH AS THE INITIAL TROUGH
AXIS SWINGS THROUGH LOWERING HEIGHTS FROM YESTERDAY. SOUTH AND EAST
SHOULD SEE SIMILAR TEMPS AS WHAT WAS REPORTED ON THU.

THE SECOND SPOKE (MAIN AXIS) SWINGS THROUGH THE 4 CORNERS LATE
TONIGHT AND GRADUALLY TRANSVERSE THE CWA ON SATURDAY. DECENT SURFACE
HIGH BUILDS IN FROM THE NORTH AS MODERATELY STRONG COLD FRONT CROSSES
THE FORECAST REGION. ORIENTATION OF THE UPPER TROUGH
(NORTHEAST-SOUTHWEST) AND PLACEMENT OF THE SURFACE RIDGE LOOKS LIKE
AN UPSLOPE EVENT FOR MUCH OF THE EAST ON SATURDAY. POST FRONTAL LIGHT
RAIN WITH EMBEDDED SHOWERS COULD BE A WIDESPREAD LOW POP EVENT.
NGM/ETA EVEN PUSH MID LEVEL 70 PERCENT MEAN RH CLOSE TO THE DIVIDE
UNDER A DECENT NORTHEAST FLOW. TEMPS ON SATURDAY WILL BE DIFFICULT.
CCA...UPSLOPE...CLOUDS AND RAIN COULD ALLOW TEMPS TO BE LOWER THEN
GUIDANCE. AVN THE COOLEST... SHOWS UPPER 50S AND LOW 60S ACROSS MUCH
OF THE NORTHERN MOUNTAINS AND NORTHEAST. WESTERN ZONES WILL ALSO BE
BELOW NORMAL...TEMP WISE...BUT WILL SEE DRY CONDITIONS. WILL TREND
FORECAST IN THIS DIRECTION AND WILL TAKE THE BOGEY IF IT DOES NOT
MATERIALIZE.

UPPER RIDGE IN SIGHT AND WILL BEGIN TO SPREAD ACROSS CWA ON SUNDAY.
GRADUALLY WARMING TEMPERATURES AND DRIER CONDITIONS. AVN/GFS
CONTINUES TO INDICATE THE RIDGE FLATTENING MONDAY AS POTENT SHORT
WAVE TROUGH MOVES ACROSS THE NORTHERN ROCKIES. WESTERLIES TAKE HOLD
THROUGH THE BEGINNING OF NEXT WEEK.

ABQ BE 076/054 072/052 076 49221
SAF BE 074/047 068/045 073 49231
TCC BE 083/057 068/055 075 49353

.ABQ...NONE.

GB

In the hours before

Special weather statement, Sep 13, 11:00 AM MDT, 4 hours 16 minutes before
NMZ001>021-026-132300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT FRI SEP 13 2002

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK...SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF EASTERN AND SOUTHERN
PORTIONS OF THE AREA THIS AFTERNOON AND EVENING. MAIN THREAT FROM
THE POTENTIAL SEVERE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL. ELSEWHERE THUNDERSTORMS WILL
PRODUCE GUSTY MICROBURST WINDS OF 40 TO 50 MPH AND SMALL HAIL.

BURNED AREA RAIN OUTLOOK...SMALL AMOUNTS OF RAIN CAN STILL PRODUCE
MAJOR FLASH FLOODING IN AREAS THAT HAVE SUFFERED RECENT LARGE
WILDFIRES. THE POTENTIAL FOR FLASH FLOODING NEAR AND DOWNSTREAM FROM
BURNT AREAS TODAY AND TONIGHT...
IN WESTERN COLFAX COUNTY...MODERATE TO HIGH.
IN NORTHERN SANTA FE AND SOUTHEAST RIO ARRIBA COUNTIES...MODERATE TO
HIGH.
LOS ALAMOS AND SAN MIGUEL COUNTIES...MODERATE
AND IN LINCOLN COUNTY...MODERATE TO HIGH.

WEATHER SYNOPSIS...THE ATMOSPHERE IS QUITE UNSTABLE TODAY AND THERE
IS SUFFICIENT MOISTURE TO FUEL AFTERNOON THUNDERSTORMS. THERE IS
ENOUGH WIND SHEAR TO ORGANIZE THUNDERSTORMS...ESPECIALLY ACROSS THE
SOUTH AND EAST. AS STORMS BECOME ORGANIZED THIS AFTERNOON AND
EVENING...SOME OF THE STORMS WILL BECOME SEVERE.

SPOTTER ACTIVATION...COULD BE NEEDED LATER TODAY AND THIS EVENING.

COUNTIES IN EASTERN AND SOUTHERN NEW MEXICO WHERE SKYWARN SPOTTERS
MAY BE REQUIRED...
LINCOLN...   SOCORRO...   CATRON...   UNION...      HARDING...
QUAY...      CURRY...     ROOSEVELT...  COLFAX...     MORA...
SAN MIGUEL...  GUADALUPE... TORRANCE... DE BACA...    CHAVES...

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:20 PM MDTSevere Thunderstorm WarningABQSandoval40 min
Sep 12, 6:26 PM MDTTornado WarningABQSandoval49 min
Sep 13, 2:41 PM MDTTornado WarningABQChaves34 min
Sep 13, 2:41 PM MDTTornado WarningABQChaves34 min
Sep 13, 2:44 PM MDTSevere Thunderstorm WarningABQDe Baca61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.